Great news! I’m tolerating feeds at my goal rate through my new GJ tube. Having the ability to vent/drain my stomach has helped tremendously. Since I am now able to tolerate all of my nutrition through the tube, I can kiss TPN goodbye.
Although my goals to transition off TPN and have a successful surgery were met, I had a rough experience with medications on Tuesday night.
Apparently, I had an accumulation of the sedating medications I had been taking post surgery which caused my blood pressure, respiratory rate, and oxygen levels to drop dangerously low.
All day Tuesday, it had been hard for me to stay awake (usually I have the opposite issue), literally I would be talking to my parents, Millie or July and my eyes would shut. I said goodnight to my family at 7:30p so I could sleep. At 10p, I was woken up abruptly by the on-call resident and four other healthcare professionals who were staring at me with something between worried and panicked looks.
They frantically explained that my blood pressure, respiration, and oxygen levels were dangerously low and they felt I was in a critical overdose situation. Before I even understood what they were trying to tell me or what was being considered, Narcan IV was administered.
This sent me into significantly more generalized body pain, itchiness, rashes, skin sensitivity, and a killer headache (that hasn’t totally gone away). They called it a mass cell reaction to Narcan. Shaking and sobbing, I called my mom. She made it to the hospital in record time and spent the night with me. The whole situation was terrifying, especially since I did not understand why or what I was receiving.
Perhaps Narcan was the right choice given the situation, but I felt that the decision to administer it seemed rushed, and felt like other things could have been tried prior to jumping to a medication that would wreck me for the next 24 hours.
It’s critical to understand the decisions behind any changes in medications, especially while in the hospital. This experience encourages me to ask questions in the future and push back if something doesn’t make sense or feel right.